Journal Article

Serotonin Toxicity Associated with the Use of Linezolid: A Review of Postmarketing Data

Kenneth R. Lawrence, May Adra and P. Ken Gillman

in Clinical Infectious Diseases

Published on behalf of Infectious Diseases Society of America

Volume 42, issue 11, pages 1578-1583
Published in print June 2006 | ISSN: 1058-4838
Published online June 2006 | e-ISSN: 1537-6591 | DOI: http://dx.doi.org/10.1086/503839
Serotonin Toxicity Associated with the Use of Linezolid: A Review of Postmarketing Data

More Like This

Show all results sharing these subjects:

  • Infectious Diseases
  • Immunology
  • Public Health and Epidemiology
  • Microbiology

GO

Show Summary Details

Preview

Background. Linezolid is the first oxazolidinone antimicrobial marketed in the United States. It exhibits monoamine oxidase (MAO) type A and MAO type B inhibitory effects. The concomitant administration of nonselective MAO inhibitors or MAO-A inhibitors with drugs that increase serotonin concentrations is associated with serotonin toxicity.

Methods. We requested from the US Food and Drug Administration all postmarketing adverse event reports regarding linezolid that included serotonin toxicity or any report describing cognitive or behavioral symptoms and autonomic and neuromuscular excitability. We assessed the case summaries obtained from the Adverse Event Reporting System database for serotonin toxicity. A case of serotonin toxicity was defined as having the following: (1) linezolid as the primary suspect drug; (2) concurrent administration of ⩾1 secondary suspect drug known to increase serotonin concentrations in the central nervous system; and (3) serotonin toxicity, as defined by the modified Hunter Serotonin Toxicity Criteria or by the reporter.

Results. Twenty-nine cases were classified as serotonin toxicity. Patients' ages ranged from 17–83 years, and the ratio of females to males was 1:1. The most common class of drugs received concurrently with linezolid was selective serotonin reuptake inhibitors (26 of 43 patients). Thirteen patients required an intervention to prevent permanent impairment or required hospitalization for the adverse event.

Conclusion. The use of linezolid with medications that increase concentrations of serotonin in the central nervous system may result in serotonin toxicity. Prescribers must weigh risks and benefits of this combination. Patients and prescribers should be cognizant of signs and symptoms of serotonin toxicity and should initiate appropriate measures if such symptoms develop.

Journal Article.  3270 words.  Illustrated.

Subjects: Infectious Diseases ; Immunology ; Public Health and Epidemiology ; Microbiology

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.